The life of a loving Hull mum who studied to become a lawyer was tragically cut short by the use of spices and drugs

A ‘smart and loving’ mother-of-six from Hull who studied to become a lawyer has died after falling into drug use, including the toxic chemical Spice.

Former University of Hull law student Nicola Little has been described as a very pretty and bright young woman and a devoted mother. But her life was then ruined by a drug addiction that she could not overcome.

An inquest in Hull heard that Nicola, 46, who had worked for Hull City Council as a housing worker and business support worker, died at Crossings Homeless Hostel after taking a combination of drugs, including Spice and high levels of methadone.

In a statement, Nicola’s mother paid a touching tribute to her daughter, explaining why she had so much to live for.

Read more: Woman who tragically died in goat herding incident was a lifelong animal lover

Her mother said: “Nicola has a brother who she has remained very close to. She was always athletic when she was younger and loved football, going to matches with her father and brother. Our relationship was strong but it could be difficult as she struggled with drugs.

Nicola tried to balance her professional life with having six children while coping with the diagnosis of a rare blood disease. But having such a big family meant she had to make sacrifices. Tragically, she had lost another child at birth.

Her mother said: “Nicola raised her children very well. She had an interest in law and worked as a paralegal for five or six years before the firm closed. She then studied law at the University of Hull, but she was also working and raising three children at the time, so she could not complete her course.



The Crossings Homeless Hostel in Great Union Street, Hull

“She worked in the legal department of Hull City Council for about 12 years. But she was often sick, then she started taking more medication and she finally had to stop.

“I gave her money but when I realized it was drugs and not the main thing I quit. It’s only been in the last four years or so that she has had a big problem with drugs and she just couldn’t get rid of it.

Nicola’s mother also explained how her daughter was attacked about two years before when she went on a date which badly affected her. She also remembers seeing Nicola the day before she died.

Her mum said: “She looked really, really good, the best I’ve seen her in a while. She seemed to be really trying to get back on track and was really happy.

“Nicola was overconfident but she loved her children and they loved her. She would do anything for anyone. She was smart, hardworking and very pretty. Nicola was such a loving person.

Toxicology results revealed that Nicola had taken a significant amount of spice and methadone, as well as smaller amounts of cocaine and illicit painkillers. The autopsy concluded that his death was due to drug intoxication.



Former University of Hull law student Nicola Little has been described as a devoted mother of six
Former University of Hull law student Nicola Little has been described as a devoted mother of six

A support worker at The Crossings homeless hostel on Great Union Street in Hull said on April 2 last year she knocked on Nicola’s bedroom door to check she was ok .

When there was no response, she entered and found Nicola lying between the bed and the dresser. She was unresponsive, so the support worker called an ambulance, but the inquest heard there was nothing they could do.

The toxicology report flagged concerns over the use of the highly toxic chemical drug Spice, warning that its effects were “unpredictable” due to the variety of chemicals found which are not subject to any regulations.

Area coroner Lorraine Harris concluded Nicola’s death was “drug-related” and issued a warning about the dangers of Spice.

She said: “I find Nicola to be an intelligent woman who worked hard to support her family. But she had a history of drug addiction.

“I don’t see any evidence of suicide intent, but those who try to clean themselves up may find that the medications they are taking become more toxic. I am also considering issues with Spice which is a synthetic cannabinoid that can be very dangerous.

“I offer my very sincere condolences to Nicola’s family. It’s obvious to me how much she was loved surrounded by a large family with whom she had a good relationship.

“She not only loved her only children, but also her nephews and nieces.

“It’s a tragic end to the young life of a warm, intelligent and hardworking woman who struggled with drug addiction.”

Spice is a collective term for a group of synthetic drugs created to mimic the effects of cannabis.

They are technically known as “synthetic cannabinoids”. These can be powdered chemicals, dissolved and sprayed onto paper or dried plant matter.

Many Spice drugs have been made illegal, but producers are continually trying to create different chemical compounds to circumvent this problem.

The spice is most often labeled “not for human consumption” and disguised as incense. The sellers of the drug try to trick people into thinking it’s “natural” and therefore harmless, but it’s neither.

The spice is often smoked and mixed with cannabis and can also be used in e-cigarettes and vapes. It can also be injected.

Spice is so dangerous because it is highly unpredictable. There are different chemicals used and the effects are often unknown. It also means that you cannot anticipate the strength of the drug when you take it.

The effects of using spices include:

  • inability to move
  • dizziness
  • breathing difficulties
  • chest pain
  • Heart palpitations
  • seizures
  • extreme anxiety
  • paranoia
  • suicidal thoughts
  • psychosis
  • gastrointestinal problems – such as vomiting or diarrhea
  • acute kidney injury

For more information on the effects of Spice, health hazards and tips Click here.

Jon J. Epps